Kansas, 2009

Tornadoes and Hail in Kansas, April 29, 2009

April 29, 2009 · NWS DDC · 27 events in 6 counties and zones

Severe thunderstorms, an one in particular (which started as a LP Supercell), produced very large hail and 5 tornadoes. There were also numerous gustnadoes and downburts reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.0 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms, an one in particular (which started as a LP Supercell), produced very large hail and 5 tornadoes. There were also numerous gustnadoes and downburts reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 28, 3:00 PM CST, 11 hours 30 minutes earlier.

Area forecast discussion, Apr 28, 3:00 PM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT TUE APR 28 2009

.DISCUSSION...

DAYS 1-2...
85H WAA AND I295-I305 ISENTROPIC SFCS FROM BOTH THE NAM AND GFS
CONTINUES TO SHOW GOOD LIFT AND MOISTURE SPREADING ACROSS SW KS
OVER THE NEXT 12 HOURS. THIS COMBINED WITH SOME ELEVATED CAPES AND
A WEAK 5H VORT LOBE CROSSING THE CWA ALSO CONTINUES TO SUPPORT THE
MENTION OF AN ISOLATED RUMBLE OF THUNDER OR TWO AS WELL LATE
TONIGHT/EARLY WED. AS A RESULT WILL RETAIN THE MENTION OF THUNDER
IN THE GRIDS BUT AT THIS TIME THINK THE BULK OF PCPN THAT DOES
DEVELOP WILL BE PRIMARILY LIGHT RAIN OR DRIZZLE. IN ADDITION TO
THIS PCPN WILL ALSO BE MENTIONING FOG AFTER MIDNIGHT GIVEN THE
UPSLOPE FLOW AND LOW LVL MOISTURE PROGGED IN SW KS BY 12Z WED.

AS OUR BROAD AREA OF LIFT SHIFTS EAST INTO CNTL KS DURING THE DAY
ON WEDNESDAY A DRY LINE WILL MOVE INTO FAR WESTERN KS DURING THE
MID TO LATE AFTERNOON. DESPITE MODELS CONTINUING TO SUGGEST A
FAIRLY STRONG CAP OVER WRN KS GIVEN THE PROGGED CAPES AND MCON
ALONG THIS SFC FEATURE AM RELUCTANT TO REMOVE ALL MENTION OF PCPN
IN OUR WRN CWA. ALSO ANY STORM WHICH DOES DEVELOP, SLIGHT AS IT
MAY BE, STILL LOOKS LIKE IT WILL HAVE A GOOD CHANCE OF BECOMING
SEVERE.

BY EARLY THURSDAY A COLD FRONT WILL MOVE SOUTH ACROSS WRN KANSAS
AND IS CURRENTLY PROGGED TO BRIEFLY STALL OUT NEAR THE OK/KS
BORDER DURING THE AFTERNOON. PLENTY OF MOISTURE AND 85H-7H LIFT
PRESENT NORTH OF THIS BOUNDARY SO WILL NOT ONLY BRING CLOUDS AND
COOLER TEMPERATURES BACK TO OUR NRN CWA BUT ALSO MENTION OF CHANCE
OF SHRA LATE IN THE DAY AS WELL. SOUTH OF THIS FRONT 85H TEMPS
SUGGESTING TEMPERATURES WILL STAY ON THE WARM SIDE WITH HIGHS
AROUND 80 DEGREES LIKELY. IN ADDITION TO THIS WE MAY NEED TO
MONITOR OUR SE CWA LATE THURSDAY FOR THE POTENTIAL FOR SEVERE
WEATHER. SB CAPES ARE PROGGED TO BE IN EXCESS OF 3500J/KG AND
0-6KM SHEAR VALUES RANGE FROM 30-40KTS.

DAYS 3-7...
MAIN ISSUE WILL BE WITH POPS/TIMING FOR CHANCES OF RAIN SHOWERS AND
OR THUNDERSTORMS INTO THE WEEKEND. WITH THE ADVANCEMENT OF A COUPLE
OF UPPER JET SEGMENTS INTO THE NORTHERN PLAINS MID WEEK AND
SOUTHWARD ADVANCEMENT OF A BOUNDARY LAYER AIRMASS FRONT, THERE WILL
BE HIGH LIKELIHOOD PRECIPITATION EVENTS ACROSS NEBRASKA KANSAS AND
INTO THE SOUTHERN PLAINS BY LATE IN THE WEEKEND. AS THE ECMWF HAS
HAD THE BEST CONTINUITY, AND GFS HAS SEEMED TO BECOME IN LINE WITH
THIS MODEL IN RECENT RUNS, WILL BE FOLLOWING ECMWF CLOSELY FOR
DETAILS.

WITH COLD FRONT PASSING ON THURSDAY, LOWER MIN TEMPS IN THE 40S ARE
EXPECTED FRIDAY MORNING WITH HIGHS ONLY EXPECTED IN THE LOW 60S BY
FRIDAY AND SATURDAY AFTERNOON. AS THE UPPER JET LIFTS ACROSS THE
NORTHERN PLAINS, A MID LEVEL BOUNDARY WILL SHIFT THROUGH THE
MIDWEST.

FOR FRIDAY AND SATURDAY, WE HAVE FAIRLY LOW CONFIDENCE MUCH
PRECIPITATION WILL OCCUR, AND HAVE THUS KEPT POPS MINIMAL, WHILE
INCREASING THEM GRADUALLY INTO THE LATER WEEKEND TIMEFRAME. TEH
BEST MID LEVEL FRONTOGENESIS REMAINS NORTH AND  EAST OF THE REGION
IN THESE INSTANCES. HOWEVER...BEST PRECIPITATION CHANCES FOR
SOUTHWEST KANSAS APPEAR IN THE SUNDAY TIMEFRAME AS ANOTHER SHORTWAVE
LIFTS FROM THE CENTRAL AND SOUTHERN ROCKIES OVER THE FRONT, WITH A
SURGE OF MOISTURE ALLOWING A GOOD CHANCE  OF ELEVATED SCATTERED
THUNDERSTORMS AND RAIN.

FOR EARLY WEEK 2 THE SOMEWHAT ZONAL PATTERN ALOFT SHOULD
TRANSITION TO ANOTHER WESTERN TROUGH PERHAPS AS EARLY AS THE MONDAY
THROUGH WEDNESDAY TIMEFRAME, MAKING ACTIVE WEATHER POSSIBLE BY MID
WEEK FORE CENTRAL AND SOUTHWEST KANSAS.

&&

.AVIATION...
COMPLICATED SITUATION AS FAR AS CEILINGS AND VSBYS WILL GO THIS
EVENING AND OVERNIGHT. WIDESPREAD MVFR CEILINGS CONTINUED THROUGH
THE AFTERNOON, ALONG WITH A WAVE OF MID LEVEL WAA SHOWERS. WITH
DIURNAL BOUNDARY LAYER COOLING THROUGH THE EVENING, WOULD EXPECT
CEILINGS TO ONCE AGAIN LOWER INTO THE IFR CATEGORY, AND VLIFR BY 12Z
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  76  57  71 /  40  40  20  20
GCK  53  80  53  69 /  30  30  30  20
EHA  54  85  52  80 /  30  20   0  10
LBL  53  82  55  78 /  40  40  30  10
HYS  53  74  54  64 /  30  40  40  30
P28  57  76  61  77 /  50  50  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/33/33
Hazardous weather outlook, Apr 28, 4:03 AM CST, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT TUE APR 28 2009

KSZ030-031-043>046-061>066-074>081-084>090-291000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
503 AM CDT TUE APR 28 2009 /403 AM MDT TUE APR 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SURFACE LOW PRESSURE IS FORECAST TO DEVELOP OVER SOUTHEAST
COLORADO WEDNESDAY AFTERNOON. A WARM FRONT WILL EXTEND EAST OF THE
LOW WHILE A DRYLINE IS FORECAST TO MOVE INTO FAR SOUTHWEST KANSAS.
THESE FEATURES COULD PROVIDE THE FOCUS FOR WIDELY SCATTERED
AFTERNOON THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. TO
THE WEST OF THE DRYLINE...RELATIVE HUMIDITY VALUES ARE EXPECTED TO
FALL TO AROUND 20 PERCENT WHILE SOUTHWEST WINDS INCREASE TO 15 TO
25 MPH. THIS WOULD RESULT IN A HEIGHTENED FIRE DANGER. OUTDOOR
BURNING SHOULD BE POSTPONED IF THESE CONDITIONS MATERIALIZE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The Dodge City radar (KDDC), 83 km away, was scanning. The volume nearest the first event began at 08:31 UTC.

Open the radar archive at this moment

Event by event

20 hail, 6 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Haskell

When
April 29, 2:30 AM CST
Where
Haskell County, 1 mi N of Sublette
Measured
2.75 in hail
Reported by
Public
Coordinates
37.495, -100.850

The hail broke out a window of a house and damaged vehicle windows.

Hail, Hamilton

When
April 29, 2:05 PM MST
Where
Hamilton County, 5.55 mi N of Medway
Measured
0.88 in hail
Reported by
Public
Coordinates
38.100, -101.880

Hail, Hamilton

When
April 29, 2:25 PM MST
Where
Hamilton County, 8.98 mi N of Mayline
Measured
0.88 in hail
Reported by
Public
Coordinates
38.100, -101.670

Hail, Kearny

When
April 29, 4:30 PM CST
Where
Kearny County, 2.34 mi SSW of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
37.950, -101.150

The hail was reported to be soft in nature.

Hail, Finney

When
April 29, 5:15 PM CST
Where
Finney County, 6.16 mi NNW of Lowe
Measured
1.75 in hail
Reported by
Public
Coordinates
38.110, -101.030

Numerous quarter to half dollar sized hailstones were reported along with a few the size of a golf ball.

Hail, Finney

When
April 29, 5:30 PM CST
Where
Finney County, 3.33 mi WNW of Tennis
Measured
0.88 in hail
Reported by
Public
Coordinates
38.180, -100.980

Hail, Finney

When
April 29, 5:35 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.990, -100.990

Hail, Finney

When
April 29, 5:48 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.990, -100.990

Hail, Finney

When
April 29, 5:50 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.990, -100.990

Tornado, Finney

When
April 29, 6:00 PM CST to 6:02 PM CST
Where
Finney County, 6.63 mi S of Holcomb to 7.2 mi NW of Plymell
Rating
EF0
Path length
0.71 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.885, -100.965

This was a landspout that developed southwest of Garden City but occurred over sand hills full of sage brush and did not cause any damage.

Tornado, Finney

When
April 29, 6:26 PM CST to 6:34 PM CST
Where
Finney County, 3.56 mi NNW of Plymell to 1.57 mi NNW of Plymell
Rating
EF1
Path length
2.1 mi
Path width
330 yd
Injuries
1 direct, 0 indirect
Property damage
$240,000
Reported by
NWS Storm Survey
Coordinates
37.849, -100.892

This tornado broke power poles, roofs on homes, destroyed two mobile homes, disintegrated a shed and destroyed a pivot sprinkler. One female was injured when she was looking out the window and was struck in the face by a piece of wood that crashed into the window.

Hail, Finney

When
April 29, 6:26 PM CST
Where
Finney County, 2.82 mi N of Plymell
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.840, -100.880

Winds were reported to be 70 mph at the time of the hail.

Hail, Finney

When
April 29, 6:30 PM CST
Where
Finney County, 2.14 mi NNE of Plymell
Measured
2.75 in hail
Property damage
$8,000
Reported by
Public
Coordinates
37.830, -100.860

The hail punched numerous holes in windows and damaged the blinds that were inside.

Tornado, Finney

When
April 29, 6:33 PM CST to 6:41 PM CST
Where
Finney County, 1.82 mi N of Plymell to 2.08 mi SSE of Plymell
Rating
EF1
Path length
4.3 mi
Path width
330 yd
Injuries
1 direct, 0 indirect
Property damage
$1.3 million
Reported by
NWS Storm Survey
Coordinates
37.826, -100.867

This tornado started out moving southeast but then curved back to the southwest towards the end of it's life. It unfortunately went through a cattle dairy and killed over 200 head as a tremendous amount of tin churned through the air. There was one male that received injury when a door blew in. There were 8 pivot irrigation sprinklers damaged or destroyed, along with power poles, trees, roof and window damage.

Tornado, Finney

When
April 29, 6:37 PM CST to 6:39 PM CST
Where
Finney County, 0.73 mi W of Plymell to 1.51 mi SW of Plymell
Rating
EF1
Path length
1.01 mi
Path width
100 yd
Property damage
$225,000
Reported by
Trained Spotter
Coordinates
37.799, -100.883

This was a landspout that was occurring west of a bigger tornado that went through a cattle dairy. This landspout damaged 3 pivot irrigation sprinklers as it moved southwest.

Tornado, Finney

When
April 29, 6:44 PM CST to 6:46 PM CST
Where
Finney County, 2.73 mi SSE of Plymell to 4.63 mi SSE of Plymell
Rating
EF1
Path length
2 mi
Path width
100 yd
Continued into
Haskell, Ks (DDC)
Property damage
$240,000
Reported by
NWS Storm Survey
Coordinates
37.764, -100.849

This tornado moved quickly into Haskell county at 746 PM (0046Z) but not before damaging three pivot irrigation sprinklers.

Tornado, Haskell

When
April 29, 6:46 PM CST to 6:47 PM CST
Where
Haskell County, 16.4 mi NNW of Tice to 16.05 mi NNW of Tice
Rating
EF0
Path length
0.38 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.737, -100.842

This tornado moved out of Finney county and damaged a few tree branches before dissipating.

Hail, Haskell

When
April 29, 7:20 PM CST
Where
Haskell County, 11.07 mi N of Tice
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -100.710

Hail, Haskell

When
April 29, 7:20 PM CST
Where
Haskell County, 13.68 mi NNW of Tice
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.710, -100.790

Hail, Haskell

When
April 29, 7:35 PM CST
Where
Haskell County, Sublette
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.480, -100.850

Hail, Hodgeman

When
April 29, 7:48 PM CST
Where
Hodgeman County, 7.75 mi E of Jetmore Muni Arpt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.960, -99.740

Hail, Haskell

When
April 29, 7:49 PM CST
Where
Haskell County, 4.15 mi S of Sublette
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -100.850

Thunderstorm Wind, Hodgeman

When
April 29, 8:05 PM CST
Where
Hodgeman County, 11.98 mi SE of Hanston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.980, -99.590

Hail, Haskell

When
April 29, 8:10 PM CST
Where
Haskell County, 15.51 mi NNW of Satanta Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.660, -101.080

The observer also reported that holes were punched into the siding and noticed his neighbor had similar damage. The roof was totaled.

Hail, Haskell

When
April 29, 8:23 PM CST
Where
Haskell County, Sublette
Measured
4.25 in hail
Reported by
Trained Spotter
Coordinates
37.480, -100.850

Hail, Kearny

When
April 29, 9:05 PM CST
Where
Kearny County, 14.52 mi S of Lakin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.740, -101.260

Hail, Grant

When
April 29, 9:20 PM CST
Where
Grant County, 8.98 mi N of Hickok
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.700, -101.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168644, 168575, 168576, 168577, 168578, 168587, 168579, 168580, 168581, 168508, 168512, 168582, 168586, 168570, 168571, 168573, 168574, 168583, 168584, 168645, 168588, 168585, 168589, 168593, 168590, 168592, 168591.